Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 274, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 15, 1998, 7:30 PM CDT for Haskell County, Kansas. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 15, 1998, 7:30 PM CDT (00:30 UTC)
- Expired
- Jul 15, 1998, 8:30 PM CDT
- In force
- 60 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Haskell County, KS
The radar
The Dodge City radar (KDDC), 82 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 7:40 PM CDT | Thunderstorm Wind 52 | Sublette, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.5 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1940 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 1669 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.7
The text
As transmitted, in the capitals the NWS used until 2016.
363 WUUS1 KDDC 160032 RRA SVRDDC KSC081-160130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 730 PM CDT WED JUL 15 1998 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HASKELL COUNTY IN SOUTHWESTERN KANSAS * UNTIL 830 PM CDT * AT 727 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 16 MILES NORTHEAST OF SUBLETTE OR 10 MILES NORTH OF TICE MOVING SOUTHWEST AT 15 MPH. * SOME LOCATIONS AFFECTED TICE BY 800 PM CDT SUBLETTE BY 830 PM CDT THIS STORM WILL LIKELY PRODUCE HAIL IN EXCESS OF 1 INCH AND WIND SPEEDS GREATER THAN 55 MPH. TAKE ACTION NOW TO PROTECT YOURSELF AND YOUR PROPERTY. MOVE INDOORS AND STAY AWAY FROM WINDOWS. PARKIN/KRUSE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:09 PM CDT, 4 hours 21 minutes earlier.
Area forecast discussion, Jul 15, 3:09 PM CDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 309 PM CDT WED JUL 15 1998 FCST PROBLEM THIS CYCLE IS BASICALLY SAME AS LAST SEVERAL DAYS. WHERE... WHEN AND IF THERE WILL BE CONVECTION? HAS BEEN RATHER BUSY THIS SHIFT WITH FLASH FLOODING IN FAR SW KS...EARLY AM CONVECTION NEARLY SVR UP BY HAYS AND NOW AFTN CONVECTION THAT HAS INTENSIFIED TO ABOVE SVR LIMITS IN SE AND SW CWA. MODELS CONTINUE TO HAVE A HARD TIME WITH MINOR S/WVS AND SUBSEQUENT CONVECTION. REALLY NO REASON TO FAVOR ONE MODEL OVER THE OTHER BUT WILL LEAN ON NGM THIS ONE SINCE IT DOES NOT SEEM TO WARM 70H AS MUCH AS AVN/ETA. SEEMS LIKE MEDIUM RANGE MODELS HAVE BEEN BUILDING 50H RIDGE TOO MUCH LATELY...SO SINCE ETA/AVN SIMILAR WILL NOT USE. NGM DOES NOT WARM MID LEVELS NEAR AS MUCH THROUGH 48 HRS. ALL MODELS HINT AT S/WV IN WY BUT DONT MOVE IT MUCH. MORNING ANALYSIS INDICATING COLD POOL IN THAT VCNTY. WITH SFC FLOW SE TO NW...OUT OF EARLIER CONVECTION...SEE NO REASON WHY CONVECTION WONT FIRE IN SE WY AND NC/NE COLORADO BY EVE. THAT CONVECTION SHLD MOV SE INTO CWA LATE TGT. WL PLAY POPS BASED ON ONGOING CONVECTION IN SW AND SE CWA...AND THEN A LITTLE LESS POPS FOR OVERNIGHT CONVECTION. BACK TO THE MODELS...ALL LOSE THE SFC MOISTURE. HAVE HAD UPR 60 TO LOW 70 TDS FOR MANY DAYS AND MODELS SEEM TO HAVE A PROBLEM HANDLING THIS. NGM IS ONLY SLIGHTLY BETTER. DESPITE LEANING ON THE NGM MODEL...WL HAVE TO ADJUST THE FWC NUMBERS UPWARD FOR MAX/MIN...CLOSER TO FAN NUMBERS. BEYOND TGT...WL STILL KEEP 20 POPS. WL HAVE TO WAIT AND SEE ABOUT WARMING MID-LEVEL TEMPS. WL LOOK AT EXTENDED BEFORE SENDING OUT ZONES. ALL EXTENDED MODELS BUILD RIDGE A LITTLE MORE AGGRESSIVLY THIS FCST CYCLE. MRF HAS BEEN DOING IT FOR WEEKS...NOW THE ECMWF AND UKMET ARE FOLLOWING SUIT. MAY HAVE TO ADJUST EXTENDED. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE TOPZFPDDC. DDC 068/094 070/098 072 322 GCK 067/095 068/098 069 422 EHA 065/094 065/099 068 522 LBL 068/095 069/099 070 422 HYS 068/095 072/098 072 222 P28 071/096 072/098 072 321 .DDC...NONE. HUTTON
In the hours before
Local storm report, Jul 15, 4:47 PM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
447 PM CDT WED JUL 15 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0115 PM 16 N ROLLA KS FLOODING
07/15/98 MORTON WATER OVER HIGHWAY 27
0118 PM 16 N ROLLA KS FLOODING
07/15/98 MORTON NORTH FORK OF CIMARRON RIVER 1 1/2
FEET ABOVE BRIDGE
0130 PM 7 NE ELKHART KS 1.75 INCH HAIL
07/15/98 MORTON HAIL TWO INCHES DEEP
0157 PM 9 N SHARON KS 0.75 INCH HAIL
07/15/98 BARBER
LEELocal storm report, Jul 15, 4:47 PM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
447 PM CDT WED JUL 15 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0115 PM 16 N ROLLA KS FLOODING
07/15/98 MORTON WATER OVER HIGHWAY 27
0118 PM 16 N ROLLA KS FLOODING
07/15/98 MORTON NORTH FORK OF CIMARRON RIVER 1 1/2
FEET ABOVE BRIDGE
0130 PM 7 NE ELKHART KS 1.75 INCH HAIL
07/15/98 MORTON HAIL TWO INCHES DEEP
0157 PM 9 N SHARON KS 0.75 INCH HAIL
07/15/98 BARBER
LEEThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 7:10 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 60 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.